Dr. Bray Links

Tuesday, May 16, 2017

Steroid Injections Increased Cartilage Loss in Knee Arthritis

Quarterly corticosteroid injections for knee osteoarthritis increased cartilage loss over the course of 2 years without providing any clinical benefit, according to a randomized controlled trial published in the May 16 issue of JAMA.

"Although the cartilage loss was not associated with worsening of symptom outcomes, rates of cartilage loss have been associated with higher rates of arthroplasty, raising the possibility of potential for longer-term adverse consequences on the health of the joint," write Timothy E. McAlindon, MD, MPH, from Tufts Medical Center in Boston, Massachusetts, and colleagues.

The researchers compared outcomes between two groups of 70 patients, average age 58 years, with symptomatic knee osteoarthritis with synovitis, identified through ultrasonography. From February 2013 to January 2015, patients in one group received 40 mg triamcinolone in intra-articular injections, and those in the other group received placebo saline injections every 12 weeks for 2 years.

http://www.medscape.com/viewarticle/880072

No comments:

Post a Comment